Join 3,423 readers in helping fund MetaFilter (Hide)


Just started Wellbutrin: Muscle tension?
January 30, 2014 1:19 PM   Subscribe

I have just started up on wellbutrin XL 150mg about a week ago, and my shoulder has been getting really achey. My shoulder is tiring out very quickly when lifting things/typing. My hand is tingling a little, and it feels like my left pec is really tight. and doesn't think it has anything to do with the med. But it says online that muscle pain could be a rare side effect of wellbutrin. Has anyone who has taken wellbutrin had difficulties with, or even had to quit, because of muscle tension? Do these problems go away after the startup period?
posted by Thanquol180 to Health & Fitness (11 answers total)
 
I had terrible muscle tension on Wellbutrin. It wasn't the main reason I had to quit it, but it wasn't NOT the main reason either. The worst was clenching my jaw all the time. I don't think it's all that rare of a side effect, and it didn't go away for me...I was on it for quite a while.
posted by altopower at 1:27 PM on January 30 [1 favorite]


For most psychiatric medications, you have to take them for at least a month before you really start to have a feel not only for their efficacy but what long-term side effects you might face. It is not at all uncommon to have lots of side effects, even weird ones, when you start some kind of psychiatric medication.

Wellbutrin has a bit of reputation for affecting different people in different ways. It's a pretty novel drug and there's some things not well understood about it. If I were you, I would probably try to wait another few weeks and see where you are.

IANANeurologist, but if I had to explain what might be going on I would say that it's possible that you are experiencing some muscle pain because Wellbutrin is primarily a dopamine reuptake inhibitor. Dopamine is the key neurotransmitter in motivation, but it's also the primary neurotransmitter in muscle movement. That is, when your brain needs to signal something to move, it's usually through dopamine, which now you have a lot more of flowing through you. It's not impossible that this could cause some stiffness in your muscles or other sensations. I would probably expect that to level off as your body gets accustomed to it.
posted by Lutoslawski at 1:29 PM on January 30


I never experienced anything like muscle tension on Wellbutrin.
Are you taking the brand or a generic?
posted by Thorzdad at 1:35 PM on January 30


Seconding everything Lutoslawski said. It should go away. Give it a few weeks. If it doesn't, you and your doctor will have to weigh the benefits of the drug against the cost of the side-effect. In the meantime, you can try to reduce the problem the way you might if you didn't suspect Welbutrin — ibuprofen, heat, massage, etc.

Department of Anecdotal Evidence: I loved Welbutrin, and found it had almost no side-effects for me. But YMMV. My shrink told me only 50% of the people who try Welbutrin find it effective, so it might not be the drug for you. Whatever you do, don't just quit because you think it might be causing muscle pain. Discuss it with your prescriber. If the pain becomes intense, don't wait for your next appointment but call right away.
posted by ubiquity at 1:39 PM on January 30


I had similar VERY painful side-effects on Wellbutrin. I assumed it was because of rheumatoid arthritis running in my family, and finding some facts online mentioning that Wellbutrin isn't recommended for those with it. I stopped taking the medicine because of this.
posted by destructive cactus at 2:48 PM on January 30


No I didn't have that side effect. However, the side effect I did have (nausea) was life ruining at end of week 1 and gone by end of week two. Hang in there.

If your shoulder pain is 1 arm only then this is easy to work around. Rest (don't lift above shoulder height), ice, ibuprofen, foam roller/tennis ball massage, and gentle shoulder stretching. Take frequent breaks from computer.
posted by crazycanuck at 3:11 PM on January 30


Wellbutrin is an 'energizing' anti-depressant, and therefore can be an agitating anti-depressant. You may be unknowingly clenching those muscles. That effect could dissipate as you're on it longer and as its efficacy grows. (Not a doctor, but on the same dosage as you. I know its agitating effects well, but I still take it because its positives outweigh the negatives for me.)
posted by mudpuppie at 4:17 PM on January 30 [1 favorite]


Actually, I just remembered that I started at 75mg for a couple of weeks and then graduated to 150. Would that be an option for you? It might cut down on the side effects, while getting you accustomed to the drug.
posted by mudpuppie at 4:18 PM on January 30


Wellbutrin was very agitating for me. I was slightly shakey/nervous, always tapping my foot, etc.
posted by radioamy at 9:00 PM on January 30


Funny, I started taking bupropion, the generic version, a week ago and yesterday discerned (!) a powerful pain in the top of my left shoulder and down into the deltoid. I thought it was from working out with weights. Maybe it wasn't. I'm just taking a bit of acetaminophin for it.
What with this weather we're having, the bupropion helps with seasonal affect disorder (SAD).
posted by fivesavagepalms at 6:50 AM on January 31


I take Wellbutrin, and it's like a miracle drug for me. It did take some getting used to, however - for the first couple of weeks I clenched my jaw, had the jitters, and then an afternoon crash (I take SR). But all that vanished after about two weeks; I don't get any jitters or crashing and I don't clench my jaw any more.

What I had to do was cut way back on the amount of caffeine I was taking. Drinking one Starbucks latte made me climb out of my skin. I now brew my morning tea much weaker, and limit myself to two cups max, and tea only - no coffee. Wellbutrin and caffeine don't mix well. If you are a coffee drinker, try cutting back and/or switching to decaf or to tea (the theanine tamps down the caffeine jitters).

If you are taking a generic, you may need to switch to the brand name or try a different generic; that might help.
posted by Rosie M. Banks at 9:20 AM on January 31


« Older Dropped out of school several ...   |  I'm looking for songs with sim... Newer »

You are not logged in, either login or create an account to post comments